7 Drug Types That Cause Hair Loss (in Women, too!)
Is your hair is thinning out? Did you know hair loss can be caused by medications you might take every day? Whether temporary or permanent, here’s a rundown of seven medications type that can cause hair loss.
1. Acne Medication
Accutane (isotretinoin) is a prescription drug used to treat severe acne. Accutane, among other medications used to treat acne, contains vitamin A, which can be a culprit for hair loss.1
Anticoagulants are used as blood thinners. Prescriptions include Panwarfin, Sofarin and Warfarin. The good news is research has found that hair thinning from anticoagulants results in regrowth, so hair loss is temporary.2
When treating diagnoses such as epilepsy, Tridone is commonly prescribed. Many patients taking Tridone (trimethadione) are commonly caught off guard when they experience hair loss, but patients have found they are able to restore their hair loss after discontinuing the medication.3
Unfortunately for people taking antidepressants, the list is long for medications that may cause hair loss. Common antidepressants that cause hair loss include Prozac, Zoloft, Fluoxetine, and Paxil, among others.4 While many have resulted in mild to moderate hair loss, the biggest offender of hair loss caused by antidepressants is Prozac (fluoxetine).5
5. Anti-Inflammatory Drugs
Many anti-inflammatory drugs, including those prescribed for arthritis, localized pain, swelling and injury can cause hair loss. Some medications include Naprosyn (naproxen), Anaprox (naproxen), and Anaprox DS (naproxen).6
6. Parkinson’s Disease Medications
Levodopa/L-dopa has been shown to cause sudden alopecia after beginning treatment for Parkinson's Disease. Luckily, the sudden onset of alopecia in patients being treated with Levodopa is extremely rare, and usually caused by other health concerns in tandem with a Parkinson’s Disease diagnosis.7
7. Ulcer Treatments
Both over-the-counter drugs and prescription medications used for the treatment of stomach ulcers can cause some form of hair loss. Pepcid is a common over-the-counter drug for stomach ulcers. Research has shown that hair loss from taking Pepcid is extremely uncommon but has been reported in cases when taken for an extended period.
Those who stop taking medication that causes hair loss usually see an improvement in their hair within six months. If you’re taking one of these medications and are experiencing hair loss, talk to your doctor about switching to alternative medications that may not cause this side effect. If your medication is the best fit for you, but you want to combat hair loss, talk to your doctor about medications that may be able to prevent or reverse hair loss, or ask about lifestyle changes you can make to improve hair growth like diet and stress management.
Want to save on your prescriptions? Visit www.americaspharmacy.com to get your prescription savings card or download an Rx coupon to use at your preferred pharmacy.